It’s been some time since an update and I truly apologize to all but it has been pretty rough this last month for Nathan and my time has been few and far between being able to update. So many think because Nathan has had his transplant and is home that all is said and done and everything is fine…it’s not fine; not for Nathan nor anyone else going through anything like this; the days are trying and can be extremely difficult, the side effects, the problems, complications and so on can be trying and relentless, not just for my son but for anyone then add the fact that even know he’s home he’s on isolation; that means the only way he can see anyone inside or out is with a mask, imagine wearing a mask to walk out your front door to say hello to someone and no one really being able to come to visit you…life alone and stuck in time it seems.
Nathan, about a month ago developed a rash on his body and it was a very itchy rash, I know immediately what it was and was not happy at ll to see it with the exception of knowing to see a minor bit of this could be a good thing for Nathan as far as beating this t-MDS, leukemia; the rash was/is GvHD, Graft vs. host Disease, it’s a rejection rash, something Nathan was at high risk of because of the Haplo transplant and not having the match he truly needed for transplant. Drs prescribed steroid creams along with topical ointments but it just got worse and kept spreading so they had to start Nathan on prednisone to try and get it under control, low dose at first but eventually had to increase it, we started to see it taking effect finally and the GvHD seemed to be responding to this treatment. All’s great right? nope, because what the steroids do for transplant patients can be horrible, I’m not talking the hunger, moods, swelling; I’m talking how they break your system down even more and leave you at the mercy of viral infections and anything else lurking around the the system that wants to come out and rake havoc on you/Nathan…AND that’s exactly what happened; of course!
Nathan began having pain when he would use the bathroom, naturally one would think a UTI, but no it’s not that simple in this world. When your a child you get viruses like all kids do and many you never know you have because at some point every child don’t feel well and then they do and you just don’t know why, well many of those viruses stay in your system like a tag for the body to remember it was there, and it works kinda like an immunity to that virus s you don’t get it again; when your a transplant patient they give you meds to suppress your immune system as to help prevent rejection, those meds are immunosuppressants, hence the reason you need to be on isolation and away from specific things, germs, viruses, molds , and etc. So lets add steroids to that mix, what do steroids do? lower your immune system as well and adds the risks of getting sick and that’s exactly how it went too. When Nathan was younger as many children do he had a virus, that virus along with many tagged in his system so the Drs at least knew it was there to watch for it, anyways the prednisone opened the door for them to come through and one did just that; it’s called the BK poloyoma virus, normally under normal circumstances this would show up and one just doesn’t feel well for a day or two and done, in Nathan’s world it comes back in a different way, it comes back as BKV and usually tags along with it of course HC (Hemorrhagic Cystitis). This is extremely painful and very uncomfortable to endure for anyone let alone a child, a child that’s already been trough hell and back. There is no treatment for this, but to treat the symptoms and ride the course it takes you which is endless days and nights of non stop pain ( won’t go into details, please tap the link and read about it). Want to see a very strong person who has endured so much and done it with amazing attitude and endurance break down and be at the end of their rope?! experience someone going through this, pain meds truly don’t touch this; it’s something you have to just endure; it makes me angry, sad, and every emotion you can imagine runs through you watching your child endure so much and you cannot help them, the fear of him starting to bleed out uncontrollably is real and completely sucks. Nathan can’t have most meds that others can have for pain so that don’t help his situation he can only use certain ones and then the side effects of those on top of whats already a true living hell for anyone especially a kid..I can honestly say his world just suck right now and I’m helpless to it in being able to help him.
Nothing will start getting better until we can get rid of the steroids treating his rejection issue, and that needed to be under control first, and that seems to be where we are at this point, very carefully taking away the prednisone so the body can try to fight the BKV w/HC…this has been the last month for Nathan a living hell, one more thing to endure to survive childhood cancer, it’s been 6 1/2 years of fighting, enduring, and accepting what life keeps dishing out to him; that’s almost half his life now and in the mix of all this he’s working endlessly trying to complete his 10th grade work so he can move onto 11th grade where he absolutely deserves to be…
HATS OFF TO THIS KIDDO… HE JUST KEEPS PUSHING FORWARD REGARDLESS WHAT LIFE KEEPS DISHING OUT TO HIM
Thank you to ALL who continue to keep Nathan in thoughts and prayers…
#myultimatewarriorx3 #kickincancer #cantkeephimdown #nathansstory
** ALL PHOTOS, VIDEOS, AND ETC. ARE PROPERTY OF NATHAN’S STORY INC. MAY NOT BE DUPLICATED OR USED WITHOUT PERMISSION OF NATHAN’S STORY INC. PERMISSION WITH THE EXCEPTION OF SHARING THE STORY AS WHOLE AS SHARED ABOVE …IN DOING SO CAN BRING LEGAL ACTION